Georgia, 2023

Drought in Georgia, November 21 to 30, 2023

November 21 to 30, 2023 · NWS FFC · 6 events in 6 counties and zones

Persistent dry conditions exacerbated the short-term drought conditions over Georgia through November. By the end of October, D3 Extreme Drought had developed over northwest Georgia, and by early November, this area had worsened to D4 Exceptional Drought and expanded into the neighboring counties.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Persistent dry conditions exacerbated the short-term drought conditions over Georgia through November. By the end of October, D3 Extreme Drought had developed over northwest Georgia, and by early November, this area had worsened to D4 Exceptional Drought and expanded into the neighboring counties. Statistically speaking, at the start of November, 11.4 percent of the state was in D2 Severe Drought or worse, with 4.6 percent being D3 Extreme Drought or worse. At the peak of the drought, as shown in the Drought Monitor map on November 21, 2023, 24.7 percent of the state was in D2 Severe Drought or worse, with 9.7 percent being D3 Extreme Drought or worse.

In total, November yielded 0.75 to 4 inches of rain of rain over the state. North of Interstate 20, rainfall amounts were generally 0.75 to 1.75 inches (15 to 40 percent of normal) except over Dade and Walker counties, which accumulated 3.5 to 4 inches (or 55 to 65 percent of normal). South of this area, rainfall amounts were 2 to 4 inches, or 40 to 90 percent of normal. In general, these rainfall amounts fell during only 2-3 impactful weather events during the month.

In the November 30 Drought Information Statement issued by the NWS Atlanta office, 30-day rainfall totals were included for some of the driest climate record locations: Rome (RMG) reported 1.57 inches (38% of normal), Atlanta (ATL) reported 2.01 inches (50 percent of normal), Gainesville (GVL) reported 0.92 inches (22 percent of normal), Athens (AHN) reported 1.60 inches (43 percent of normal), and Peachtree-DeKalb (PDK) reported 1.16 inches (28 percent of normal).

Through November, soil moisture was below normal and the National Drought Mitigation Center's Condition Monitoring Observer Reports from farmers reported small improvements with the end-of-the-month rainfall but continuing fair pasture conditions. Farmers reported supplemental feeding was required for cattle and livestock. Additionally, through the month there were reports of delayed harvesting or planting of seasonal crops and heavy degree of loss with crop yield, or complete or near crop failure. A new concern for seed germination was reported due to the combined dry conditions and cooler temperatures. The NWS Atlanta office also received an increased number of requests for weather information for wildfires. Many north Georgia localities introduced burn bans and increased education outreach efforts.

The drought conditions peaked November 21, with improvements by month's end tied to new, significant rainfall amounts (included in the totals above). The drought continued to see some improvement in December.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Nov 20, 9:53 PM EST, 2 hours 7 minutes earlier.

Area forecast discussion, Nov 20, 9:53 PM EST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
953 PM EST Mon Nov 20 2023

.UPDATE...
Issued at 939 PM EST Mon Nov 20 2023

For the most part, the short term forecast remains on track,
though adjustments have been made to capture trends based on the
latest observations. Overcast skies remain in place over the
majority of north and central Georgia, and have begun to lower to
under 3000 ft in many places. These ceilings will continue to
lower through the overnight hours. The presence of the cloud cover
has served to inhibit radiational cooling, and temperatures remain
in the 60s across much of the forecast area. As the wedge
continues to build into far northeast Georgia, dewpoints in the
low to mid 30s have surged into the northeast corner of the CWA.
Widespread showers are currently ongoing across north-central
Alabama and moving eastward. As such, precipitation chances will
begin to increase from the northwest over the next several hours.
Winds are furthermore starting to pick up, especially north of the
I-85 corridor. Winds are anticipated to increase to 15-25 mph
sustained with gusts up to 45 mph in this area, with even higher
gusts possible at the ridgelines.

&&

.SHORT TERM...
(This evening through Tuesday)
Issued at 325 PM EST Mon Nov 20 2023

Key Messages:

    - Elevated fire concerns across northern GA this afternoon into
      the overnight hours due to high winds.
    - Wind Advisory for portions of north GA tonight through
      tomorrow afternoon.
    - Slight Risk (2 out of 5) clips Columbus and SW Georgia.
      Marginal Risk (1 out of 5) is in place across all but far
      northern GA.

Forecast Overview:

Quite a dynamic system will be moving through the area today into
tomorrow. Broad 500 mb trough located from 4 corners region into the
Great Plains will experience some significant stretching as Rossby
wave break occurs to the north of it. The vortmax within the trough
is responsible for current showers across the area as WAA has
already commenced ahead of developing surface low. Embedded within
that wave break will be a TPV/PV anomaly diving quickly to the
south across the Great Plains. Altogether, this will cause trough
to have 3 separate shortwaves/vortmaxes within it - one that will
break to southwest over Mexico and become a player in long term
forecast, one that will move northeast with attendant surface low
and begin driving cold front towards CWA tonight through
tomorrow, and one that will rotate towards the CWA tomorrow,
driving a secondary push of moisture into CWA and providing some
upper level support for severe threat during afternoon. Cold front
will slow and slowly creep to southwest tomorrow night, finally
clearing CWA by tomorrow morning. Complicating all this will be
the presence of the wedge/CAD, driven into the area by strong high
pressure located over the northeast. Broad area of rain and
embedded storms will move into CWA starting tonight. Secondary
push of moisture and storms will likely occur on Tuesday afternoon
as cold front progresses through the area, with some severe
weather possible ahead of that.

Wind Threat:

CAMs and global guidance are in pretty good agreement that winds
should stay up tonight at the surface thanks in part to pretty
strong sfc pressure gradient and mixing from aloft due to very
strong low level jet (LLJ). Winds at 925 mb are 40+ kts across many
models and are 50-60 kts at 850 mb as the developing surface low
passes to our north. Very strong 1035+ mb sfc high is located over
the northeast and sfc low passing to our north will continue to
deepen through the evening. These combined should drive winds across
northern GA of 15-25 mph sustained with gusts up to 45 mph.
Especially impacted may be the ridgelines, which will take the brunt
of the LLJ and could see even higher wind gusts. Wind Advisory
remains in effect until 1 PM tomorrow.

Fire Threat:

While RHs will remain relatively high overnight, north GA has
ongoing drought conditions that have impacted longer term 100 hour
and 1000 hr fuels in the region. With very strong winds forecasted
tonight, any fire that can establish itself will be dangerous. A
Fire Danger Statement has been issued for these areas through 05Z (1
AM EST). Please head any local statements regarding burns. Many of
the counties in this region have ongoing burn bans. Problems on
Tuesday afternoon should be more limited thanks to precip and the
front slowing as it moves through the area.

Severe Threat:

Models are doing the usual thing where they want to quickly remove
the Wedge/CAD on Tuesday as the secondary shortwave approaches the
CWA due to the strong WAA/LLJ. This is a challenging case, as the
forcing for the wedge will be disappearing as the sfc high across
the northeast begins to move out into the Canadian maritime and
we lose ageostrophic/barrier jet forcing. However, the surface
reflection of the wedge will often stick around for some time and
resist mixing out as the models are want to do...but, in this
case, there are some reasons to believe it could happen given very
strong LLJ. My forecast keeps the wedge hanging around through
the day Tuesday, but confines in to far NE GA in and near the
Athens area. The implications are that everywhere to the south
that remains ahead of the cold front will still be in the warm
sector, and open for severe potential.

In that warm sector, even accounting for the early eroding of the
wedge, dewpoints in the HREF surge well into the 60s across the
CWA and enough sunlight looks to break through to bring sfc temps
into the upper 60s and even 70s across central GA. This should be
more than enough to allow for surface based convection. HREF means
bring SBCAPE of 300+ J/kg through most of the warm sector, with
it getting higher the further south you go. Upper level support
will arrive in the form of the shortwave diving into Arklatex
region during day...though it will be somewhat removed from the
region in terms of the support it will actually provide. Still,
broad jet streak will be located overhead. Strong LLJ will provide
from some very strong speed shear in the 0-1 and 0-3 km, and
hodographs in the low level are pretty fish hooked as a result.
SRH values will be in the 300- 400 m2/s2 range. Put together, this
means that if you can get a decent updraft going, it could
definitely spin. The question remains as to how easy it will be to
get an updraft going, especially out ahead of the cold front that
could cut off the surface from said updraft. Current SPC outlook
reflects well the possibility that if something gets going, it
definitely could spin. An isolated tornado or isolated damaging
wind gust is definitely possible, and will say that there exists a
somewhat higher potential given the environment, especially if
things aren't as worked over in the upper atmosphere from the
earlier morning convection/rain.

Lusk

&&

.LONG TERM...
(Wednesday morning through next Sunday)
Issued at 325 PM EST Mon Nov 20 2023

Conditions through next Sunday will be dreary and cool. A
persistent subtropical jet will keep us in Southwesterly flow,
bringing moisture and several rounds of weak disturbances.
Rainfall through the period should remain light, however we may
not see a fully dry day until at least Saturday. The wettest days
in the long term overall will be Thursday night into Friday
morning.

Temps through Sunday will be cool with highs in the upper 50s or low
60s and lows in the upper 30s and low 40s.

SM

&&

.AVIATION...
(00Z TAFS)
Issued at 654 PM EST Mon Nov 20 2023

Much of north and central GA are underneath a low VFR cloud deck
between 030-040 as the period begins. VFR conditions will be
short-lived, with ceilings lowering once again overnight ahead of
an approaching cold front, down to MVFR around 03Z and IFR around
09Z. IFR ceilings are then anticipated to continue through the
afternoon as the front moves through. Scattered -SHRA is expected
to begin after 05Z, becoming more widespread by 09Z. Uncertainty
remains with respect to the timing of the main push of precip
ahead of the front, but it appears to be between 16-20Z at the ATL
metro sites and a couple of hours later at the TAF sites to the
south and east. A PROB30 for TSRA has been introduced at ATL from
16-20Z, accordingly. Winds will pick up significantly tonight and
into the daytime on Tuesday. Wind speeds are forecast to be 15-18
kts by early morning, with gusts over 25 kts. Winds will start
the period from SE, shifting to SW after 16Z and to W after sunset
on Tuesday.

//ATL Confidence...00Z Update...
Medium confidence on the timing of precipitation.
High confidence on all other elements.

King

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          53  65  51  61 /  70  90  70  20
Atlanta         56  67  51  56 /  70 100  40  20
Blairsville     44  61  43  52 /  90 100  30  20
Cartersville    53  67  47  55 /  80 100  20  10
Columbus        61  72  52  61 /  30  90  50  20
Gainesville     51  61  51  58 /  80 100  40  20
Macon           60  74  54  62 /  20  90  90  20
Rome            54  68  47  56 /  90 100  20  10
Peachtree City  56  68  48  57 /  60 100  40  20
Vidalia         61  78  61  68 /  20  40  80  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 1 PM EST Tuesday for GAZ001>009-011>016-
019>021-030-031-041-042.

&&

SHORT TERM...Lusk
LONG TERM....SM
AVIATION...King
Hazardous weather outlook, Nov 20, 8:08 PM EST, 3 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
808 PM EST Mon Nov 20 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-220115-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
808 PM EST Mon Nov 20 2023

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...Tonight...

A Fire Danger Statement is in effect for portions of north Georgia
this evening due to dry fuels and gusty winds.

Thunderstorms and increased winds will move into the area overnight
as cold front approaches the state. Southeast winds will increase
into the 15-25 mph range with gusts of 30-40 mph, mainly across
North GA.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

A line of showers and thunderstorms will move through the region
on Tuesday along a cold front. A few storms may become strong to
severe with gusty winds. While unlikely, an isolated and brief
tornado cannot be ruled out for portions of west Georgia on
Tuesday.

Winds ahead of the cold front may be blustery with sustained winds
of 25 mph, gusting to 40 mph, mostly across north Georgia.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 drought. Local standard time, as filed.

Drought, Banks

When
November 21, 12:00 AM EST to November 30, 11:59 PM EST
Where
Banks forecast zone
Reported by
Drought Monitor
Coordinates
34.354, -83.497 (the zone’s center; the record gives no point)

According to the Drought Monitor, short-term D2 Severe Drought conditions began over Banks county on November 21, 2023 and continued through the end of the month.

Drought, Paulding

When
November 21, 12:00 AM EST to November 30, 11:59 PM EST
Where
Paulding forecast zone
Reported by
Drought Monitor
Coordinates
33.921, -84.867 (the zone’s center; the record gives no point)

According to the Drought Monitor, short-term D2 Severe Drought conditions began over Paulding county on November 21, 2023 and continued through the end of the month.

Drought, Cobb

When
November 21, 12:00 AM EST to November 30, 11:59 PM EST
Where
Cobb forecast zone
Reported by
Drought Monitor
Coordinates
33.942, -84.577 (the zone’s center; the record gives no point)

According to the Drought Monitor, short-term D2 Severe Drought conditions began over Cobb county on November 21, 2023 and continued through the end of the month.

Drought, North Fulton

When
November 21, 12:00 AM EST to November 30, 11:59 PM EST
Where
North Fulton forecast zone
Reported by
Drought Monitor
Coordinates
33.790, -84.467 (the zone’s center; the record gives no point)

According to the Drought Monitor, short-term D2 Severe Drought conditions began over North Fulton county on November 21, 2023 and continued through the end of the month.

Drought, Walton

When
November 21, 12:00 AM EST to November 30, 11:59 PM EST
Where
Walton forecast zone
Reported by
Drought Monitor
Coordinates
33.782, -83.734 (the zone’s center; the record gives no point)

According to the Drought Monitor, short-term D2 Severe Drought conditions began over Walton county on November 21, 2023 and continued through the end of the month.

Drought, Gwinnett

When
November 21, 12:00 AM EST to November 30, 11:59 PM EST
Where
Gwinnett forecast zone
Reported by
Drought Monitor
Coordinates
33.962, -84.024 (the zone’s center; the record gives no point)

According to the Drought Monitor, short-term D2 Severe Drought conditions began over Gwinnett county on November 21, 2023 and continued through the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2023Every state in 2023This day in weather historyWarnings in Georgia, November 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1144618, 1144619, 1144620, 1144621, 1144622, 1144623.